West Virginia, 2014

Winter Storm and High Wind in West Virginia, January 2 to 3, 2014

January 2 to 3, 2014 · NWS RNK · 2 events in 2 counties and zones

A deep low pressure system affecting the Atlantic coast was followed by a strong arctic cold front passing across the region during the early morning hours of January 3rd, resulting in brief but heavy accumulating snow confined mainly to the west-facing slopes from southeast West Virginia through the mountains of North Carolina. Winds with the arctic surge topped 60 mph in a few places across…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep low pressure system affecting the Atlantic coast was followed by a strong arctic cold front passing across the region during the early morning hours of January 3rd, resulting in brief but heavy accumulating snow confined mainly to the west-facing slopes from southeast West Virginia through the mountains of North Carolina. Winds with the arctic surge topped 60 mph in a few places across the mountains and, when combined with snow, resulted in periods of localized blizzard-like conditions. Temperatures dropped into the teens and the positive single digits across the mountains, resulting flash-freezing of wet surfaces from rainfall on January 2nd. Wind chills across the mountains were exceptionally cold, dropping into the negative teens. Gradient winds began to relax by sunrise on the 3rd, allowing snow shower activity and blowing snow to diminish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 2, 4:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 2, 4:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EST THU JAN 2 2014

.SYNOPSIS...
DEVELOPING LOW PRESSURE ALONG THE MID ATLANTIC COAST WILL HELP TO
PULL IN AN ARCTIC COLD FRONT FROM THE WEST THIS EVENING...WITH
VERY COLD AIR AND STRONG WINDS BEHIND IT. UPSLOPING SNOW SHOWERS
ACROSS THE WESTERN FLANKS OF THE APPALACHIANS WILL RESULT IN SOME
ACCUMULATIONS ALONG WITH BLOWING AND DRIFTING SNOW. HIGH PRESSURE
BUILDS IN QUICKLY AGAIN FRIDAY NIGHT WITH MODERATING
TEMPERATURES...BUT SOME LIGHT WINTRY WEATHER IS POSSIBLE IN THE
EAST EARLY SUNDAY MORNING...BEFORE ANOTHER STRONG FRONT WITH
UPSLOPE SNOW IN THE WEST COMES THROUGH SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...

AS OF 415 PM EST THURSDAY...

THE COLD FRONT IS EDGING CLOSER TO THE REGION THIS AFTERNOON. ITS
3PM POSITION IS FROM WV... SKY...KNOXVILLE TN MOVING EAST. IT WILL
BEGIN TO MOVE OVER THE BLUEFIELD AREA AROUND 500 PM...OVER THE NEW
RIVER/ROANOKE VALLEYS BY 8PM AND THE PIEDMONT AROUND 10PM. AHEAD
OF THE FRONT...LIGHT RAIN POSSIBLY MIXED WITH SLEET WILL CONTINUE
TO FALL UNTIL THE FRONT PASSES EAST. AS THE WINDS TURN TO THE
WEST...AREAS EAST OF THE BLUE RIDGE WILL SEE A DRYING TREND AS
DOWNSLOPE FLOW DEVELOPS THROUGH THE EVENING. MOST MOUNTAIN VALLEYS
WILL HAVE A BRIEF BREAK IN THE PRECIPITATION THIS EVENING...THEN
SEE MOSTLY FLURRIES FROM MIDNIGHT TO NOON TOMORROW. HIGHER
ELEVATIONS AND WESTERN SLOPES WILL SEE RAIN CHANGING TO SNOW
SHOWERS AS THE FRONT PASSES OVER THE AREA. LIGHT ACCUMULATIONS ARE
POSSIBLE THIS EVENING. FROM LATE EVENING INTO EARLY FRIDAY
MORNING...BEST MOISTURE ADVECTION TARGETS RNK SW CORNER...FROM
BLUEFIELD WV TO BOONE NC. THIS AXIS OF MOISTURE WILL MOVE NORTH
LATE TONIGHT INTO FRIDAY MORNING...EXITING GREENBRIER COUNTY BY
NOON. BY THE END OF THE EVENT...SNOW ACCUMULATIONS OF 2 TO 6
INCHES ARE LIKELY ALONG WESTERN SLOPES ABOVE 2500 FEET. HIGHER
AMOUNTS MAY BE POSSIBLE ACROSS WESTERN SLOPES OF SE WV...AS THEY
STAY IN NORTHWEST FLOW LONGER. AMOUNTS GREATER THAN 6 INCHES MAY
BE TROUGH TO FIND OUTSIDE OF SNOW DRIFTS...AS WINDS INCREASE
THROUGH FRIDAY MORNING BLOWING SNOW AROUND.

DESPITE SNOW FALLING OVER THE MOUNTAINS...THIS IS NOT THE MAIN
CONCERN WITH THIS EVENT. THE MAIN THREAT WILL BE WINDS AND WIND
CHILLS. WINDS OF 20-35 MPH WINDS WITH GUSTS UP TO 55 MPH ARE LIKELY
ALONG THE BLUE RIDGE. WIND CHILLS WILL BE DANGEROUSLY COLD DROPPING
BETWEEN 5F BELOW AND 15F BELOW ZERO. MOUNTAIN SITES FROM BLUEFIELD
TO MCROSS WILL HAVE LESSER WINDS...15-30 MPH GUSTING TO 45 MPH...BUT
WILL BE IN THE COLDER AIR TO HAVE SIMILAR WIND CHILLS. SUBSIDENCE
TO ALSO CARRY STRONGER WINDS INTO THE FOOTHILLS FRIDAY MORNING WITH
GUSTS UP TO 50 MPH. THESE WINDS AND LOW WIND CHILLS WILL BECOME LESS
OF A FACTOR IN THE AFTERNOON AS HIGH PRESSURE BUILDS OVER THE REGION.

TEMPERATURES OVERNIGHT DROP INTO THE 5F-15F RANGE ACROSS THE WEST TO
LOWER 20S IN THE EAST. VERY LITTLE RECOVERY IS EXPECTED FRIDAY WITH
HIGHS IN THE MOUNTAINS RANGING BETWEEN 10F-20F AND MID 20S TO LOWER
30S IN THE EAST.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 345 PM EST THURSDAY...

HIGH PRESSURE BUILDS IN QUICKLY FRI NIGHT INTO SAT MORNING...WITH
VERY COLD LOWS BUT AT LEAST NOT MUCH IN THE WAY OF WIND. WITH SFC
HIGH RIGHT OVER PIEDMONT BY 12Z SAT MORNING...FIGURE TEMPS LIKELY TO
DROP AT OR BELOW COLDEST GUIDANCE...BUT TRENDS WERE UPWARD A BIT SO
DIDNT WANT TO DROP TOO LOW.  MID TO LOW TEENS IN PIEDMONT FOR
NOW...BUT MAY NEED TO CONSIDER GOING CLOSER TO 10 IN SOME SPOTS.
THIS WOULD BE CLOSE TO RECORDS AT LYH AND DAN FOR THE DATE.

MODERATING TEMPERATURES FOR SAT AND SAT NIGHT AS HIGH SHIFTS OFF
COAST AND SW FLOW RETURNS. WARMED THINGS UP IN FAR SW WITH BETTER
WARM ADVECTION AND GUIDANCE TRENDS TO SOME LOW 40S...AND MAY NEED TO
CONTINUE THIS TREND INTO EVEN MID OR UPPER 40S PER SOME GUIDANCE. BY
LATE SAT NIGHT TO EARLY SUNDAY MORNING...MODELS STILL INDICATING
HIGH LEVEL MOISTURE INCREASING FROM SW WHILE LOW LEVEL MOISTURE AND
ISENTROPIC LIFT INCREASE FROM SOUTH AND SOUTHEAST ACROSS PIEDMONT.
WITH SFC HIGH STILL NOSING IN FROM ITS POSITION OFF MID ATLANTIC
COAST AND PLENTY OF LOW LEVEL DRY AIR AROUND...FCST SOUNDINGS
SUGGESTING SUB FREEZING BOUNDARY LAYER EVERYWHERE...INCLUDING
PIEDMONT...WHEN LIGHT PRECIP BREAKS OUT PRIMARILY EAST OF BLUE
RIDGE. THEREFORE STILL GOING WITH GOOD CHANCE...EVEN SOME LIKELY
POPS...OF LIGHT FREEZING RAIN WITHIN A FEW HOURS EITHER SIDE OF DAWN
SUNDAY MORNING. WHILE THE BEST CHANCES WILL BE EAST OF BLUE
RIDGE...HAVE INCLUDED LOW CHC POPS BACK ACROSS ALL BUT FAR WEST PART
OF FCST AREA. WHILE THIS MAY BE MORE FREEZING DRIZZLE WITH THE MID
LEVELS SLOW TO MOISTEN UP...BUT SOME SEEDER-FEEDER PROCESSES
POSSIBLE ARE POSSIBLE FROM THE HIGHER LEVEL MOISTURE SEEN IN FCST
SOUNDINGS.

IN ANY CASE THINK IT WILL BE A VERY LIGHT EVENT...BUT WOULD BE
ENOUGH TO WARRENT AN ADVISORY IF THINGS REMAIN CONSISTENT. WOULD NOT
LIKELY ISSUE THAT UNTIL LATER FRIDAY OR FRIDAY NIGHT AT THE
EARLIEST. ALSO THIS WILL BE SHORT-LIVED EVENT AS THE BOUNDARY LAYER
SHOULD MIX FROM ABOVE WITH WARM ADVECTION...AND LIKELY TO GET ABOVE
FREEZING WITHIN A FEW HOURS AFTER SUNSRISE IN MOST PLACES.

NEXT QUESTION IS TIMING OF ANOTHER MAJOR ARCTIC BLAST...LOOKING IN
MANY WAYS SIMILAR TO TONIGHT'S EVENT...BUT THIS ONE TIMED FOR SUNDAY
NIGHT.  EVEN COLDER AIR BEHIND IT...BUT MAIN QUESTION THROUGH SUNDAY
NIGHT IS HOW QUICKLY WILL THIS FROT PUSH THROUGH AND BRING UPSLOPE
ACCUMULATING SNOW AND STRONG WINDS BACK INTO THE MOUNTAINS. ECMWF
REMAINS A LITTLE SLOWER...WITH GFS HAVING COME AROUND TO JUST AS
COLD AND EVEN COLDER BEHIND IT. THINK PRECIP WITH THIS SYSTEM WILL
BE MORE LIMITED OUT AHEAD OF FRONT...AND THUS KEPT LIKELY AND HIGHER
POPS IN FAR WEST...WITH ONLY CHANCE ALONG AND EAST OF BLUE
RIDGE...BUT KEPT THOSE CHC POPS IN ALL NIGHT IN CASE SLOWER ECMWF IS
CORRECT...WHICH WOULD NOT BRING IN STRONG COLD ADVECTION AND BEST
PRECIP CHANCES UNTIL MIDNIGHT OR LATER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 200 PM EST THURSDAY...

ON MONDAY...THE REGION WILL BE ON THE BACKSIDE OF THE DEPARTING
SYSTEM. ANY PRECIPITATION WILL LIKELY BE CONFINED TO UPSLOPE SNOW
SHOWERS ACROSS SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. THROUGHOUT THE DAY MONDAY...AND ON
THROUGH MONDAY NIGHT...AND POSSIBLY TUESDAY MORNING...THE SNOW
SHOWERS WILL CONTINUE...BUT TREND LESS IN COVERAGE AS TIME
PROGRESSES. EARLY IN THIS PERIOD...FLURRIES ARE LIKELY TO EXTEND AS
FAR EAST AS PARTS OF THE PIEDMONT OF VA AND NC.

BELOW NORMAL TEMPERATURE AIR WILL MOVE INTO THE REGION AS A STRONG
AND COLD 1040 MB HIGH SETTLES OVER THE UPPER OHIO RIVER VALLEY BY
TUESDAY EVENING. LOW TEMPERATURES MONDAY NIGHT ARE EXPECTED TO BE
RANGE FROM AROUND FIVE BELOW ZERO TO AROUND ZERO ACROSS THE
MOUNTAINS WITH SINGLE DIGITS TO AROUND 15 ACROSS THE PIEDMONT. GUSTY
WINDS BEHIND THE DEPARTING SYSTEM ARE EXPECTED TO DROP WIND CHILLS
IN THE MOUNTAINS TO 10 TO 20 BELOW ZERO IN THE MOUNTAINS WITH AROUND
ZERO TO SINGLE DIGIT READINGS ACROSS THE PIEDMONT. HIGHS ON TUESDAY
WILL ONLY REBOUND TO THE TEENS IN THE MOUNTAINS AND LOW TO MID 20S
ACROSS THE PIEDMONT.

TUESDAY NIGHT INTO WEDNESDAY...THE CENTER OF THE HIGH WILL MOVE TO
OVER NEW ENGLAND AND ITS ASSOCIATED RIDGE AXIS WILL TAKE UP
RESIDENCY ALONG THE LEE OF THE APPALACHIANS. AS WE HEAD INTO
THURSDAY...LOW LEVEL FLOW ABOVE THE SURFACE RIDGE AXIS WILL DRAW
MOISTURE BACK ACROSS THE AREA. LOW LEVEL AND SURFACE TEMPERATURES
STILL LOOK TO BE COLD ENOUGH FOR THIS PRECIPITATION TO BE A RAIN
VERSUS SNOW FORECAST...AND HAVE INCLUDED SOME ACROSS CENTRAL AND
WESTERN PARTS OF THE AREA. TEMPERATURES WILL BEGIN TO MODERATE WITH
THE DEVELOPING SOUTHWEST FLOW.

FOR JANUARY 7...MOST OF THE FORECAST LOW TEMPERATURES...MONDAY NIGHT...ARE
LOWER THAN THE RECORD LOW TEMPERATURES FOR THE DATE. ALSO...THE
FORECAST HIGH TEMPERATURES ARE CLOSE TO OR BELOW THE RECORD MINIMUM
HIGH TEMPERATURE RECORDS FOR THE DATE. SEE THE CLIMATE SECTION OF THIS
FORECAST DISCUSSION FOR DETAILS.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
AS OF 105 PM EST THURSDAY...

LIGHT RAIN HAS RECENTLY SPREAD OVER LWB/BLF/BCB...WHICH WILL
CONTINUE TO ADVANCE EASTWARD TOWARD ROA/LYH/DAN IN THE NEXT TWO
HOURS. CEILINGS SHOULD DETERIORATE TO MVFR AS THE AFTERNOON
PROGRESSES...WITH EVEN A FEW HOURS OF IFR POSSIBLE AT LWB/BLF
DURING THE EVENING. CONFIDENCE IS NOT AS HIGH TO LOWER THE
REMAINING TAF SITES TOWARD IFR AT THIS TIME...BUT IT WILL HAVE TO
BE WATCHED AS THE COLD FRONT CROSSES OVERHEAD THIS EVENING.

AFTER THE COLD FRONT PASSAGE...WINDS WILL SHIFT TO THE NORTHWEST
AND CONSIDERABLY INCREASE. ALTHOUGH CEILINGS SHOULD SLOWLY IMPROVE
DUE TO MIXING LATER TONIGHT...WINDS WILL GUST IN THE 25-35 KT
RANGE FOR MOST SITES. THE EXCEPTION IS ROA...AS GUIDANCE IS MORE
AGGRESSIVE WITH THE WINDS...SO GUSTS IN THE 35-45 KT RANGE WERE
MENTIONED HERE. IT WOULD NOT BE SURPRISING TO SEE A FEW STRAY WIND
GUSTS OVERNIGHT THAT ARE HIGHER THAN DEPICTED IN THIS FORECAST DUE
TO MOUNTAIN WAVE ACTION FOR BLF/LWB/BCB/ROA. SOME SNOW SHOWERS ARE
ALSO LIKELY FOR BLF/LWB/BCB...WHICH COULD KEEP CEILINGS AT MVFR
THROUGH THE NIGHT...BUT ROA/LYH/DAN SHOULD IMPROVE TO VFR.

BY FRIDAY...WINDS SHOULD GRADUALLY DECREASE AS THE PRESSURE
GRADIENT RELAXES. HIGH PRESSURE SHOULD GAIN CONTROL BY FRIDAY
EVENING. LIGHT WINDS AND VFR CONDITIONS SHOULD PREVAIL THROUGH
FRIDAY NIGHT INTO SATURDAY. HOWEVER...THE NEXT COLD FRONT SHOULD
ARRIVE DURING SUNDAY AND SUNDAY NIGHT...WHICH WOULD BRING
POTENTIAL MVFR/IFR CEILINGS AND SNOW SHOWERS TO BLF/LWB/BCB.
NORTHWEST WINDS BEHIND THIS COLD FRONT COULD BECOME QUITE STRONG
BY MONDAY. HIGH PRESSURE SHOULD BUILD OVER THE MID ATLANTIC LATER
INTO TUESDAY...TO BRING LIGHTER WINDS AND BETTER FLYING WEATHER.

&&

.CLIMATE...
AS OF 220 PM EST THURSDAY...

FORECAST LOW TEMPERATURES MONDAY NIGHT...EARLY JAN 7...ARE FORECAST TO
BE AROUND ZERO OR A BIT BELOW ZERO ACROSS THE MOUNTAINS AND IN THE
SINGLE DIGITS TO NEAR 15 ACROSS THE PIEDMONT. OF OUR CLIMATE
SITES...ALL BUT DANVILLE IS FORECAST TO BREAK THE RECORD. HIGH
TEMPERATURES ON TUESDAY JANUARY 7 ARE FORECAST TO BE IN THE TEENS
ACROSS THE MOUNTAINS AND LOW TO MID 20S ACROSS THE PIEDMONT. OUR
CURRENT FORECAST PLACES THE RECORD MINIMUM HIGH TEMPERATURE RECORDS IN
JEOPARDY AT BOTH BLACKSBURG AND LEWISBURG WHILE THE OTHER LOCATION WILL
SEE TEMPERATURES WITHIN A FEW DEGREES OF THE RECORDS.

                    JANUARY 7 RECORDS
                  LOWS    MINIMUM HIGHS

BLACKSBURG VA...  1/1988    19/1988
BLUEFIELD WV....  0/1970    11/1988
DANVILLE VA..... 10/1969    26/1988
ROANOKE VA......  8/1970    17/1988
LEWISBURG WV....  7/2004    11/1988
LYNCHBURG VA.... 10/1912    17/1988

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
     FOR VAZ010>014-016>020-022.
     WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR VAZ009-015.
     WIND ADVISORY FROM 9 PM THIS EVENING TO NOON EST FRIDAY FOR
     VAZ023-024-032>035-043.
     WINTER STORM WARNING UNTIL NOON EST FRIDAY FOR VAZ007.
NC...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
     FOR NCZ002.
     WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR NCZ001-018.
     WIND ADVISORY FROM 9 PM THIS EVENING TO NOON EST FRIDAY FOR
     NCZ003-004-019-020.
WV...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
     FOR WVZ044.
     WINTER STORM WARNING UNTIL NOON EST FRIDAY FOR WVZ042-043-045.

&&

SYNOPSIS...SK
NEAR TERM...RCS
SHORT TERM...SK
LONG TERM...DS
AVIATION...PW
CLIMATE...DS
Hazardous weather outlook, Jan 2, 4:42 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EST THU JAN 2 2014

VAZ007-WVZ042-043-045-032145-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
442 PM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER STORM SYSTEM SIMILAR TO THE ONE TONIGHT WILL BRING UPSLOPE
SNOW...WIND...AND VERY COLD AIR SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ009-015-032145-
ASHE-WATAUGA-SMYTH-GRAYSON-
442 PM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER STORM SYSTEM SIMILAR TO THE ONE TONIGHT WILL BRING UPSLOPE
SNOW...WIND...AND VERY COLD AIR SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ010>014-016>020-022-WVZ044-032145-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-MONROE-
442 PM EST THU JAN 2 2014

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

ANOTHER STORM SYSTEM SIMILAR TO THE ONE TONIGHT WILL BRING A
RETURN OF VERY COLD AIR AND GUSTY WINDS...AS WELL AS SNOW
SHOWERS...ON SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ023-024-032>035-043-032145-
SURRY-STOKES-WILKES-YADKIN-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-
442 PM EST THU JAN 2 2014

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A CHANCE FOR SOME VERY LIGHT FREEZING RAIN LATE SATURDAY
NIGHT AND INTO SUNDAY MORNING. THEN ANOTHER STRONG STORM SYSTEM
SIMILAR TO THE ONE TONIGHT...WILL BRING A RETURN OF VERY COLD AIR
AND GUSTY WINDS SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-032145-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
442 PM EST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR SOME VERY LIGHT FREEZING RAIN LATE SATURDAY
NIGHT AND INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 2, 11:32 AM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EST THU JAN 2 2014

WVZ043>045-021845-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
1132 AM EST THU JAN 2 2014

...LIGHT FREEZING RAIN AND DRIZZLE THROUGH EARLY THURSDAY
AFTERNOON...

LIGHT FREEZING RAIN AND DRIZZLE WILL FALL ACROSS THE GREENBRIER
VALLEY FOR THE NEXT COUPLE OF HOURS. VERY LITTLE ACCUMULATION IS
EXPECTED BUT SOME LIGHT ICING ON ELEVATED SURFACES CAN NOT BE
RULED OUT. TEMPERATURES WILL CONTINUE TO CLIMB AND ARE EXPECTED TO
BE ABOVE FREEZING BY EARLY THIS AFTERNOON.

USE EXTRA CAUTION AS SOME SURFACES ALONG WITH SECONDARY ROADWAYS
MAY BE SLICK IN SPOTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Greenbrier

When
January 2, 5:00 PM EST to January 3, 8:00 AM EST
Where
Greenbrier forecast zone
Reported by
Department of Highways

Reports ranging from five to six inches of snow accumulation were received from across Greenbrier County. In addition, wind gusts as high as 51 mph were observed, resulting in blowing snow that significantly reduced visibilities, as well as dangerously low wind chill temperatures, ranging from -5F to -10F.

High Wind, Mercer

When
January 3, 12:00 AM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Two trees were blown down at Pinnacle Rock State Park. The strong winds also resulted in wind chill temperatures ranging from -10F to -15F during the night.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498144, 498143.